advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Franklin, Tennessee, USA:

Our two and a half year old daughter was diagnosed with type 1 diabetes six months ago and is taking Ultralente twice a day with appropriate doses of Humalog with meals. However, despite the help of a competent endocrinologist, we have been unable to control her blood sugars. She has only gained one-half pound in the last 12 months, and has lost two pounds in the last three weeks, and is significantly underweight (21 pounds). She is also very pale and cries most of the time.

Her endocrinologist is very concerned but says he is not sure why she is having these problems. He has run basic blood tests all of which are normal. Is there any syndrome or explanation that would encompass high blood sugar despite appropriate insulin, failure to thrive, pallor and irritability?

Answer:

I have several ideas, but I am sure that your pediatric endocrinologist has considered them and probably screened for them. Nevertheless, you may want to consider the following:

  • First and foremost is the dosages of insulin. You did not provide specifics, and different endocrinologists have different perspectives and preferences, but for a 21 pound child, I would estimate a dose of Ultralente to be about 3 units given 12 hours apart to start and to dose the Humalog at about 1 unit for every 15 grams of carbohydrate consumed at meals and snacks. She may indeed need more based on her individual needs. It certainly is a challenge to balance and keep juggling meals, activity, and insulin.
  • Sometimes, actually fairly commonly, families realize that they really have not been counting carbs accurately, and therefore not giving enough insulin. An easy screen for this would be to check glucose levels two hours after a meal and dose of insulin. If the insulin dose is adequate for the meal, the blood sugar before and after the meal should be fairly close to one another, perhaps within 50 mg/dl [2.7 mmol/L]. If the after meal reading is too high, that implies underdosing of insulin.
  • Lantus (insulin glargine) is a long-acting insulin that could be used in the place of Ultralente. It is given but once daily and then the Humalog is used with meals, but it cannot be mixed in the same syringe with any other insulin so it needs a separate shot. In addition, Lantus does not yet have FDA approval for use in children less than age 6. (That does not mean it has been "disapproved" for use in this age group; rather it means it has not had formal studies for the FDA to review.)
  • Concurrent issues that I would consider for a child who, while seemingly appropriately insulinized yet still has symptoms and does not gain weight, include checking thyroid status, and screening for a condition called celiac disease.
I hope this helps. If your daughter is not followed by a pediatric endocrinologist, it might be worth a referral to such a center.

DS

DTQ-20020912211859
Original posting 16 Sep 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.